Systemic lupus erythematosus (SLE) is an autoimmune disease with a myriad of clinical presentations and periodic flares. We present a case of a young lady with a history of SLE who presented with constitutional symptoms 1 week after starting Isoniazid and Rifampin for treatment of latent TB. Her presentation shared similarities with several diseases including TB lymphadenitis, SLE flare, Kikuchi-Fujimoto Disease (KFD) and hemophagocytic lymphohistiocytosis (HLH) posing a diagnostic dilemma. Additionally, she presented not long after the onset of the global COVID-19 pandemic, further expanding the differential diagnosis. She was ultimately diagnosed with a severe SLE flare caused by rifampin induced suppression of the CYP3A4 system, thereby reducing the therapeutic efficacy of steroids. This case highlights the deadly potential of drug-drug interactions, especially in patients with autoimmune conditions
Qureshi, Anum; Persaud, Kia; Halilu, Fatima; and Rhee, Ji Hyun
"Baffling case of a patient with history of lupus in a COVID-19 pandemic,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 12:
4, Article 9.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol12/iss4/9